I envy the people who can take any type of medicine and not have any of the side effects. Though I have to say, through most of my life, most medicines I had to take (and usually in the short term) did not really have horribly negative effects. The worst I could say was that they didn't necessarily make me feel good. I could never understand why people got so excited to hear I had some powerful pain killer for something or other because it did not make me feel good to take. It just took away the pain.
But now with Metabolic Syndrome, Insulin Resistance, and a whole other slew of things, I have tons of meds and supplements to take. And while the results seem to be better than the side effects, it still can be pretty icky and put you in a bad mood.
While I am still on Metformin in the evening, I am not taking it in the morning because about 5 weeks into initially taking it, I got horrible nausea in the morning and even threw up a couple of times. I found out that it was creating an acid reflux effect. I had never had acid reflux before. Or at least not so bad as to make it noticeable. So instead of trying to give me another med to counter act that, I am on a new med in the morning and will hopefully be able to add a morning dose of Metformin .
What the doc did add was something called Victoza. The huge downside to this is that you have to inject the stuff. It really doesn't hurt, but it is awkward. If you don't pinch really hard and continue pinching while injecting yourself, you get this icky bruise. From a pen needle no-less.I have a couple places where I am bruised.
And unfortunately, the second day of taking it, I got nausea. We are not sure if it is just a side effect until my body gets used to it or something I will have to live with. The first thing I was told to do by the nurse was to move from injecting in my stomach to injecting in my upper thigh. I had only a tiny bit of nausea yesterday and today almost zero. So I am thinking of trying the stomach one more time tomorrow. It is completely awkward to inject in the upper thigh spots.
The nausea is weird too. It is not from the belly when you have an upset stomach virus or a bad hangover. This literally starts in your lower throat. And you have to hack and gag. You can't control it. Eventually you have a bout of retching. But it is all within a five minute period. Within another five minutes, you feel OK. It is the oddest thing.
But there is nothing like feeling alive. Even if I have to go three to four years with morning nausea, I will do it. I am feeling better. It is hard to describe the idea that you don't have to just lie down and sleep. Or exhaustion from doing nothing.
Of course, the last thing I need to see happen is loss of weight. This is the first time since I was five years old, I have not actively been trying to train/exercise a lot to lose weight or do something specific. I have promised my doctor that I will try not to go over 10,000 steps in one day or 70,000 steps in a week. That averages to almost 5 miles a day. Now most people will read this and have their jaws drop, but you can see how much I was doing. I remind folks that I gained 30 pounds training extensively for a 1/2 marathon and eating only about 800-1000 calories a day. And when I can start biking again (my right hip is still wonky, but getting better since inflammation in all my muscles is going down), I have to limit my mileage. At first I can only do like 10 miles and then only 20 miles. In the summer of 2006, I was biking 75-100 miles a day.
The Ying and Yang of Western medical treatment. I will keep plugging along and will hopefully see some amazing results!